Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Arrhythmias
|Tinmanfan - Sat Mar 28, 2009 1:19 am|
42 y/o female, smoke 1/2 pack per day; my heart has started skipping beats ALL THE TIME, and I get short-of-breath just walking few feet. EKG normal except it did show heart skipping beats, about every 3rd beat. Chest x-ray normal. Prescribed Metoprolol Tartrate, and it has not helped at all. My heart rate has always been normal, so this skipping of beats is new. It is virtually all the time now & seems to be getting worse.
|John Kenyon, CNA - Sun Mar 29, 2009 11:52 am|
The palpitations themselves are generally of no importance -- except to the person feeling them. The fact that there are lots more than usual now, along with some shortness of breath, could mean several things, most of them pretty innocent. Here's what could be happening:
1) If for some reason (often stress, anxiety, sleep deprivation, caffeine intake, etc.) the premature beats become frequent, they can become also timed, almost ineveitably (and especially if they occur in the pattern of bigemeny, where every other beat is a premature one -- your resting EKG already showed some trigemeny, so you are prone to group beating like this, which is innocent but can be pretty alarming to feel) so as to fire when the pulmonary valve is still closed. This isn't how it's supposed to happen, but it's bound to at times. When this happens it causes both a reflux of blood back into the jugular veins, causing an unpleasant pulsing (cannon A-waves) in the jugulars (felt in the neck, sometimes even in the scalp) and some intermittent shortness of breath while it's going on. This will tend to come and go, but the more frequent the premature beats, the more it will be noticed. It can even produce some vague feelings of pain or pressure across the front of the chest, but is not affected by exertion. This is the most likely explanation; 2) People with mitral valve prolapse (MVP) are more prone to this sort of thing, and it can remain quiet for years, til some upsetting event or stressful period seems to trigger it. The subesquent anxiety keeps things hopping, unfortunately. Usually a beta blocker like metaprolol will help, but on occasion either the dose is too low to be effective (what is yours?) or, in rare cases, since slowing of the heart rate can set off lots of premature ventricular contractions (PVCs) the slowing caused by the beta blocker actually opens the door for more of this. I suspect in your case probably too low a dose is more likely; 3) There is a role often played by menopause in this. While you are fairly young yet for that, you could be premenopausal, and just about any hormonal change can trigger PVCs and other harmless arrhythmias.
The biggest challenge is convincing the patient these palpitations are not dangerous, although they can be very, very upsetting. They are rarely predictive or diagnostic of anything, and in and of themselves will not cause any harm. They can be associated with other conditions that can be more troublesome, but they are more or less incidental to any of these and are very common in general.
I'd be remiss if I didn't at leastmention the smoking issue. There, it's been mentioned. Enough said.
If the shortness of breath is really pronounced and happens upon even slight exertion you should at least have an echocardiogram to rule out any unusual structural probelms with the heart which, while unusual, can certainly occur and can cause this sort of symptompolgy. It would be wrong to dismiss the whole thing out of hand, even though this is usualy an innocent and temporary situation. I would persue it if only for your own peace of mind. An echo whould be totally appropriate and your doctor should be willing to do this to help clear the air. Also, a pulmonary function test might be useful to assess lung capacity, since you do smoke, even though not as much as some.
I hope this is helpful to you. Please follow up with us here as needed. Good luck to you.
|Tinmanfan - Sun Mar 29, 2009 10:02 pm|
Thank you so very much for your thorough reply! You have most definitely put my mind at ease. I am employed in the social work field and my job has become overwhelmingly stressful as of late; since I tend to perseverate on things anyway, it makes sense that my anxiety over my job is likely contributing to my arrythmia.
My dosage of beta blocker is 25mg bid, so I will talk to my doctor about this at my follow-up appointment.
Again, thank you so much :-)
|John Kenyon, CNA - Tue Mar 31, 2009 12:34 pm|
You're very welcome. And if your dose of metaprolol is 25 mg., that is on the low side (the average starter dose is 50, so you might benefit from at least a temporary increase, but please only do that with your doctor's knowlege and consent!).
I'm glad I was able to ease your mind some. And social work, wow. Is there a more stressful field? I think the argument could be made to the effect of Maybe not.
Good luck with this and please keep us updated. Take care of you.
|jazzmowsky - Thu Apr 02, 2009 3:47 am|
I have just found this forum ths morning, am in UK. Reading the doctor's response to the original post has helped me immensely in the middle of near constant trigeminy for me. I am 54 and have been prone to isolated PAC's for ten years, but for the past three months I have been moreor less in constant arrythmia. I have had a 48 hr holter monitor this week and a treadmill test ( results still unknown ) and am finding the heart being always out of kilter so very difficult to manage. I am relatively ok when at rest, but as soon as I stand or walk around the PAC's come every two or three beats and only stop when I sit down again. The treadmill test took my pulse to 141 and they all disappeared and I was totally free of them for five hours afterwards before they returned with force. I have been sitting here awake all night with PAC's every three beats. I have a daughter who is severely disabled and I look after her now full time. She is 21 and beautiful and needs oxygen overnight so I have to be wakeful to check her. Earlier this year she had pneumonia for five weeks and I was very frightened but managed to keep her and nurse her at home. After she improved I began with this constant arrythmia and I long for it to stop or at least to settle a little bit. I take sotalol twice a day 80mg each time, but wonder if it is actually helping at all. Too scared to stop it !.. Have been trying Paul McKenna's hypnotherapy tapes for stress and relaxation hoping to self-help the anxiety side of my problem. The answers I have read here have helped me alot this morning, certainly the doctor who has replied here has said more than any UK doctor has taken to the time to say to me. I am told that I am anxious, I know that myself, but constant trigeminy/bigeminy is almost impossible to cope with especially when lifting and handling a tall 21 yr old !! I am now going to read a little more, but so glad to find this ! Kind regards. Julie.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.